A Patient with Multiple Immune Reconstitution Inflammatory Syndrome (IRIS) Following Initiation of Antiretroviral Therapy
Related Experiment Video
Updated: May 15, 2026

Iris Fixation via External Pentagram Suturing
Published on: May 5, 2022
Basavaprabhu Achappa1, Deepak Madi, Nishitha Shetty
1Associate Professor, Department of General Medicine, Kasturba Medical College , Mangalore, India.
Abstract:
The Immune Reconstitution Inflammatory Syndrome (IRIS) is an exaggerated pathological inflammatory reaction which occurs after the initiation of the antiretroviral therapy, due to the exuberant immune responses to the occult or the apparent opportunistic infections. The hallmark of the syndrome is the paradoxical worsening of an existing infection or a disease process or the appearance of a new infection or a disease process soon after the initiation of the antiretroviral therapy.The most common forms of IRIS occur in association with tuberculosis and chronic viral and invasive fungal infections. Multiple IRIS in a patient is extremely rare. Our patient had multiple manifestations of IRIS, in the form of cryptococcal meningitis, toxoplasmosis and Cytomegalovirus (CMV) retinitis after the initiation of highly active antiretroviral therapy.
Related Concept Videos
Immunodeficiency Diseases
There are three main causes of immunodeficiency disorders...
Myocarditis III: Medical Management
Retrovirus Life Cycles
Hypersensitivity Reactions: Immune-Complex Reactions
